Alert archive / California / Hazardous Seas Warnings in 2018

Hazardous Seas Warning 5, NWS Eureka, CA

April 7, 2018

NWS Eureka, CA issued this hazardous seas warning at Apr 7, 2018, 9:05 AM PDT. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 7, 2018, 9:05 AM PDT (16:05 UTC)
Expired
Apr 8, 2018, 9:00 AM PDT
In force
24 hr
Issued by
NWS Eureka, CA

The text

As transmitted.

998 
WHUS76 KEKA 071605
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
905 AM PDT Sat Apr 7 2018

PZZ470-080015-
/O.UPG.KEKA.SE.A.0001.000000T0000Z-180408T1600Z/
/O.NEW.KEKA.SE.W.0005.180407T1605Z-180408T1600Z/
/O.NEW.KEKA.GL.W.0017.180407T1605Z-180407T1800Z/
Pt St George to Cape Mendocino 10 to 60 nm-
905 AM PDT Sat Apr 7 2018

...HAZARDOUS SEAS WARNING IN EFFECT UNTIL 9 AM SUNDAY...

* WAVES...Combined seas building to 15 to 20 ft by this evening.
  With westerly swell of around 17 feet at 14 seconds, seas will
  be approaching hazardous level. Elevated seas will continue
  through Sunday morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Seas Warning means hazardous sea conditions are
imminent or occurring. Recreational boaters should remain in
port, or take shelter until waves subside.  Commercial vessels
should prepare for rough seas and consider remaining in port or
taking shelter in port until hazardous seas subside.

$$

PZZ450-455-475-080015-
/O.CON.KEKA.SC.Y.0036.000000T0000Z-180409T1000Z/
Pt St George to Cape Mendocino out 10 nm-
Cape Mendocino to Pt Arena out 10 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
905 AM PDT Sat Apr 7 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM MONDAY...

* WINDS...S 15 to 25 kt with gusts to 30 kt through this 
  afternoon. Winds will diminish this evening. 

* SEAS...W swell will build with combined seas of 12 to 16 ft 
  during the day today. Elevated seas will continue through the 
  weekend. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$
3 follow-up statements
039 
WHUS76 KEKA 072150
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
250 PM PDT Sat Apr 7 2018

PZZ470-080600-
/O.CON.KEKA.SE.W.0005.000000T0000Z-180408T1600Z/
Pt St George to Cape Mendocino 10 to 60 nm-
250 PM PDT Sat Apr 7 2018

...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 9 AM SUNDAY...

* WAVES...Combined seas building to 15 to 20 ft by this evening. 
  Elevated seas will continue through Sunday morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Seas Warning means hazardous sea conditions are
imminent or occurring. Recreational boaters should remain in
port, or take shelter until waves subside.  Commercial vessels
should prepare for rough seas and consider remaining in port or
taking shelter in port until hazardous seas subside.

$$

PZZ450-455-475-080600-
/O.CON.KEKA.SC.Y.0036.000000T0000Z-180409T1000Z/
Pt St George to Cape Mendocino out 10 nm-
Cape Mendocino to Pt Arena out 10 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
250 PM PDT Sat Apr 7 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM MONDAY...

* WINDS...S 15 to 25 kt through early this evening. Winds will 
  diminish later tonight. 

* SEAS...W swell will build with combined seas of 12 to 16 ft. 
  Elevated seas will continue through the weekend. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$
350 
WHUS76 KEKA 080341
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
841 PM PDT Sat Apr 7 2018

PZZ450-081145-
/O.EXB.KEKA.SE.W.0005.000000T0000Z-180408T1000Z/
/O.CON.KEKA.SC.Y.0036.000000T0000Z-180409T1000Z/
Pt St George to Cape Mendocino out 10 nm-
841 PM PDT Sat Apr 7 2018

...HAZARDOUS SEAS WARNING IN EFFECT UNTIL 3 AM PDT SUNDAY...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT MONDAY...

The National Weather Service in Eureka has issued a Hazardous
Seas Warning, which is in effect until 3 AM PDT Sunday. 

* WINDS...S 15 to 25 kt but will be weakening tonight tonight.
  

* SEAS...W swell will build with combined seas of 15 to 20 ft
  through Sunday morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$

PZZ470-081145-
/O.CON.KEKA.SE.W.0005.000000T0000Z-180408T1600Z/
Pt St George to Cape Mendocino 10 to 60 nm-
841 PM PDT Sat Apr 7 2018

...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 9 AM PDT
SUNDAY...

* WAVES...Combined seas building to 15 to 20 ft. Elevated seas 
  will continue through Sunday morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Seas Warning means hazardous sea conditions are
imminent or occurring. Recreational boaters should remain in
port, or take shelter until waves subside.  Commercial vessels
should prepare for rough seas and consider remaining in port or
taking shelter in port until hazardous seas subside.

$$

PZZ455-475-081145-
/O.CON.KEKA.SC.Y.0036.000000T0000Z-180409T1000Z/
Cape Mendocino to Pt Arena out 10 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
841 PM PDT Sat Apr 7 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT MONDAY...

* WINDS...S 15 to 25 kt then weakening tonight to 5 to 15 kt
  Sunday morning. 

* SEAS...W swell will build with combined seas of 12 to 16 ft.
  Elevated seas will continue through Sunday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$
634 
WHUS76 KEKA 080925
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
225 AM PDT Sun Apr 8 2018

PZZ450-081600-
/O.CAN.KEKA.SC.Y.0036.000000T0000Z-180409T1000Z/
/O.EXT.KEKA.SE.W.0005.000000T0000Z-180408T1600Z/
Pt St George to Cape Mendocino out 10 nm-
225 AM PDT Sun Apr 8 2018

...HAZARDOUS SEAS WARNING NOW IN EFFECT UNTIL 9 AM PDT THIS
MORNING...
...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Eureka has cancelled the Small
Craft Advisory. 

* SEAS...W swell with combined seas of 15 to 20 ft through this
  morning. The swell will slowly subside later this morning. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Seas Warning means hazardous sea conditions are
imminent or occurring. Recreational boaters should remain in
port, or take shelter until waves subside.  Commercial vessels
should prepare for rough seas and consider remaining in port or
taking shelter in port until hazardous seas subside.

&&

$$

PZZ470-081600-
/O.CON.KEKA.SE.W.0005.000000T0000Z-180408T1600Z/
Pt St George to Cape Mendocino 10 to 60 nm-
225 AM PDT Sun Apr 8 2018

...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 9 AM PDT THIS
MORNING...

* SEAS...W swell with combined seas of 15 to 20 ft through this
  morning. The swell will slowly subside later this morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Seas Warning means hazardous sea conditions are
imminent or occurring. Recreational boaters should remain in
port, or take shelter until waves subside.  Commercial vessels
should prepare for rough seas and consider remaining in port or
taking shelter in port until hazardous seas subside.

$$

PZZ455-475-081730-
/O.CON.KEKA.SC.Y.0036.000000T0000Z-180409T1000Z/
Cape Mendocino to Pt Arena out 10 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
225 AM PDT Sun Apr 8 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT MONDAY...

* WINDS...SW wind 5 to 15 kt becoming W to NW by this afternoon. 

* SEAS...W swell with combined seas of 14 to 18 ft for today. Seas
  will then slowly subsided after that...but will remain elevated
  through tonight.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that hazardous wave conditions will
exist for small craft. Inexperienced mariners, especially those
operating smaller vessels, should avoid navigating in these
conditions.

$$

What forecasters said that day

The local office's own words before this hazardous seas warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this hazardous seas warning went out at Apr 7, 3:35 AM PDT, 5 hours 30 minutes earlier.

Area forecast discussion, Apr 7, 3:35 AM PDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
335 AM PDT Sat Apr 7 2018

.SYNOPSIS...Heavy rain will quickly diminish across the region
early Saturday morning, but showers will persist through Sunday
morning. Dry and mild conditions are expected during Monday,
followed by additional rain Tuesday through Friday.

&&

.DISCUSSION...A deep layer cyclone was quickly occluding north of
the region early Saturday morning, with an associated warm
conveyor belt yielding widespread moderate to heavy rainfall over
northwest California. Short term model guidance shows heavy rain
exiting south and east of the area during the remainder of
Saturday morning, followed by cooling aloft and showers that are
forecast to persist into Sunday morning. Midlevel ridging and
surface high pressure will develop across the West Coast Sunday
night into Monday. Subsidence aloft, clearing skies, and recent
rainfall could yield valley fog Sunday night, followed by
moderating temperatures during Monday afternoon, with highs in
the 60s and 70s probable.

Another frontal system will move across the region during Tuesday,
resulting in additional rainfall. This front is forecast to exit
the area by late Tuesday afternoon, but will quickly be followed
by a second front during Wednesday. Frontal rains during Wednesday
will be replaced by cooler weather and additional showers
Wednesday night into Thursday. Snow levels are forecast to fall to
around 2500-3500 feet as showers develop. However, model guidance
shows the cold airmass will be displaced from strong
ascent/higher precipitation rates. Thus, relatively light nuisance
snowfall is anticipated near highway pass level at this time.

&&

.AVIATION...Overnight, conditions were bouncing around MVFR and
IFR with the periods of moderate to heavy rain. Winds became gusty
with some low-level wind shear during the late overnight hours in
Crescent City and Arcata airports. Do expect the strong southerly
wind and wind shear to decrease slightly through the day today,
courtesy of the persistent strong southerly pressure gradient in
the area. There will still be lingering rain showers through the
day today, mainly in Crescent City and Arcata airports. Do expect
conditions to be around VFR/MVFR for the next 24 hours.

&&

.MARINE...Fairly active marine weather will continue. During the
overnight hours, we have been seeing some gusty south winds over
the coastal waters. Do expect the winds to diminish slowly through
the day today. For the northern outer waters, gusts will drop
below gale force criteria later this morning. However, a strong
westerly swell will move into NW California waters this morning.
This will lead to combined seas going up to 15 to 20 feet for the
northern outside waters, and continue through Sunday morning. With
westerly swell of 17 feet at 14 seconds, this is just below the
criteria for Hazardous Seas Warning. Due to the uncertainty,
decide to go with a Hazardous Seas Watch for the northern outside
waters. For the rest of the marine waters, do expect combined seas
of around 12 to 16 feet through Monday morning. Thus, extend the
small craft advisory through Monday morning due to the significant
westerly swell.

&&

.HYDROLOGY...Moderate to heavy rain will diminish during early
Saturday morning, though showers will persist across the area
through Sunday morning. Main stem rivers are forecast to crest
during midday to early evening Saturday, and then quickly fall
through Saturday night. In addition, diminishing rainfall rates
will reduce the threat for small stream flooding. Refer to the
latest flood and hydrology statements for additional information.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Flood Watch until 9 AM PDT this morning for CAZ104-106-108>113.

     Wind Advisory until 7 PM PDT this evening for CAZ101-102.

     Wind Advisory until 11 AM PDT this morning for CAZ104>106.

NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until
     3 AM PDT Monday for PZZ450-455-475.

     Hazardous Seas Watch from 9 AM PDT this morning through Sunday
     morning for PZZ470.

     Gale Warning until 9 AM PDT this morning for PZZ470.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Apr 7, 4:01 AM PDT, 5 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
401 AM PDT Sat Apr 7 2018

CAZ107>113-081115-
Northern Trinity-Southern Trinity-Mendocino Coast-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
401 AM PDT Sat Apr 7 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

Heavy rain has exited the area, and the threat for small stream
flooding will quickly diminish during Saturday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ101-102-081115-
Coastal Del Norte-Del Norte Interior-
401 AM PDT Sat Apr 7 2018

...WIND ADVISORY IN EFFECT UNTIL 7 PM PDT THIS EVENING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Wind Advisory is currently in effect through Saturday evening for
winds gusting to 50 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ104>106-081115-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-
401 AM PDT Sat Apr 7 2018

...WIND ADVISORY IN EFFECT UNTIL 11 AM PDT THIS MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Wind Advisory is currently in effect through Saturday morning for
winds gusting to 50 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ103-081115-
Northern Humboldt Coast-
401 AM PDT Sat Apr 7 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Local storm report, Apr 7, 7:55 AM PDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
755 AM PDT SAT APR 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HEAVY RAIN       1 W SHELTER COVE        40.03N 124.07W
04/07/2018  M8.00 INCH       HUMBOLDT           CA   UTILITY COMPANY

            STORM TOTAL REPORTED BY THE SHELTER COVE
            RESORT IMPROVEMENT DISTRICT. PERSONAL
            WEATHER WTATION LOCATED AT THE WASTEWATER
            TREATMENT PLANT.

&&

BC

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 2:39 AM PDTHazardous Seas WatchEKA6 hr
Apr 7, 9:05 AM PDTGale WarningEKA115 min

Nearby

Hazardous Seas Warnings in California, 2018Every hazardous seas warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.